How Heroin Damages the Heart and Causes Heart DIsease

Heroin Use Can Result in Stroke and Heart Attack

Heart attack, conceptual artwork. Credit: Science Photo Library - ROGER HARRIS / Getty Images

The use of heroin, like other illicit drugs, can have serious detrimental effects on your physical health, particularly your heart and cardiovascular system. Furthermore, heroin is a highly addictive substance that can have profound psychological effects and exacerbate pre-existing psychiatric illnesses.

Derived from morphine--an opiate derivative of poppies--heroin is commonly thought to be the most addictive of all narcotics.

On a related note, other opioids of abuse and dependence include prescription narcotics like hyrodocodone.

According to the 2007 National Survey on Drug Use and Health, about 3.8 million Americans have reportedly tried heroin at least once, with 366,000 also reporting past use in the previous year.

History of Heroin Use in Medicine

Heroin was often used as medicine in the early 1900s, and morphine is still widely used to relieve severe pain. The  popularity of heroin is due to its effects in feeling euphoric. It can enter the body any number of ways, but the most common methods are injection and inhalation, that is, through the mouth as smoke or through the nose as fine powder.

What Heroin Does to the Body

Heroin is a disaster for the body: It disrupts the normal processes of many organs, including the liver, brain and digestive system. In addition, the negative effects on the cardiovascular system range from the mild (such as collapsed veins from repeated needle injections) to the life-threatening (such as strokes and myocardial infarction).

Even one use of heroin depresses the respiratory system, which slows breathing and lowers blood pressure. Used over time, it can cause a slow and irregular heart rate. The heart may have to work harder because heroin can also cause a buildup of fluid in the lungs (pulmonary edema). Slowed breathing is also a possible consequence of addiction or a single overdose, which can lead to respiratory failure and death.

Respiratory depression after a heroin injection significantly lowers blood oxygen levels (hypoxia), and a user may also experience sudden changes in how quickly or slowly their heart beats.

Other possible problems for the heart include infection of the valves or the lining of the heart (endocarditis), which are serious conditions that can be caused from needles introducing bacteria into the blood vessels.

Sources

"Basic Facts About Drugs: Heroin." acde.org. 2008. American Council for Drug Education. 23 Nov. 2008
 "Heroin." bhf.org. 2008. British Heart Foundation. 23 Nov. 2008
"Heroin Facts and Figures." whitehousedrugpolicy.gov. 2008. Office of National Drug Control Policy. 23 Nov. 2008
Stoermer, Robert, Juergen Drewe, Kenneth M. Dursteler-Mac Farland, Christoph Hock, Franz Mueller-Spahn, Dieter Ladewig, Rudolf Stohler, and Ralph Mager. "Safety of Injectable Opioid Maintenance Treatment for Heroin Dependence." Biological Psychiatry 54:8(2003): 854-61. 23 Nov. 2008.

 

Continue Reading